Yes, prednisone has side effects. Depending on the dosage and how long you take them and how your body reacts to them will affect you.
I've been on prednisone for almost 9 years now and sometimes at very high doses. I've had the following effects:
Hump on my Back
Thinning of bones I've got osteoporsis my bones are like a 90 yr old
High blood sugars
Thinning of my hair
Deep purple stretch marks
Round stomach and skinny arms and legs
Retain water through out my body
Cataracts which will stop growing when I stop my pred, which will be never
Lowered Immune System
I'm sure I've forgotten some things in addition to my list. Pred is a wonder drug and it can make us feel so much better but it can have very serious side effects. It can also cause High Blood Pressure in some ppl. I know there will be folks that will say they don't gain weight, you may or may not gain weight. I've been a member here for a long time and more often than not ppl gain weight taking the pred. It causes us to feel hungry all the time and unless your very careful with your diet I've known some ppl have put on as much at 75 lbs when taking the pred. I've put on 50lb over the past 9 years. I'm unable to exercise I'm on oxygen 24/7 and my O2 stats drop to dangerous levels when I try to walk or exercise. So I do exercises from the side of my bed and I walk as much as I possible can. I try to watch my weight and I do the best that I can.
I know the plaq is the medication with the least amount of side effects and the second medication you talked about
I don't know much about
. I guess you will need to do some research as to it's side effects compared to pred. If I were in your position I'd make a list of pro's and con's for my symptoms and how the prednisone would react to me. I'd discuss it seriously with my doctor if I was willing to take the prednisone.
I've only listed the side effects I've had. I have taken doses as high as 150mg per day for 10 days and as low as 10 mg per day. I average right now 20mg a day. It makes a huge difference in my quality of life. That being said tho I'm totally embarrassed of my body, I won't allow my hubby of 24 yrs see me naked anymore. The stretch marks are purple and look terrible, my moon face is so big my eyes nearly close when I smile these days. I'm on medication for my blood sugars and I have to be very very careful with falls as my bones will break very easily. I'm covered in bruises and I have a lovely hump on my back. Oh and the weight gain, did I mention that? Anyway, I have to take the pred as my heart and lungs are seriously affected by my lupus. My joint pain is totally unbearable. Between the lupus and the RA my joints are killing me when I move.
Not everyone ends up like me and I'm sure there will be others along to tell you the side effects they've had and heck maybe someone will be along that's take the Quinacine. I'm neither telling yes or no to take the pred I'm just letting you know the potential side effects that may happen to you if you take pred at a high dose for an extended period of time. It's not fair that we've been dealt this hand that we have with our diseases but we have to keep on going and do the best we possibly can. I hope that you can get some relief soon and I know others will be along to give their experience with the pred.
I wish you the best and if I can answer any other questions please don't hesitate to ask.
dx fibro, SLE, glaucoma, cateracts, bells palsy, depression, migraine headaches, gastreopaersis, chronic anemia, RA,MDS (Blood Cancer). Tons of meds.
Post Edited (Barbara Lee) : 3/22/2009 3:32:30 PM (GMT-6)